Saudi Journal for Health Sciences

CASE REPORT
Year
: 2013  |  Volume : 2  |  Issue : 2  |  Page : 138--140

Anticoagulation in minor therapeutic procedures: A dilemma?


Sanjay Bhat 
 Department of Medicine, ASCOMS and Hospital, Sidhra, Jammu, Jammu and Kashmir, India

Correspondence Address:
Sanjay Bhat
Department of Medicine, ASCOMS & Hospital, Sidhra, Jammu - 180 017, J&K
India

The patient on chronic anticoagulation (warfarin and aspirin) underwent therapeutic pleural paracentesis for massive tubercular pleural effusion, developed thromboembolic stroke within 48 hours after the procedure, after stopping anticoagulants for one day prior to the pleural paracentesis. To examine the rationale and problems associated with preoperative/pre-procedure anticoagulation withdrawl. Review of the medical literature. When anticoagulation(warfarin) is stopped prior to any minor therapeutic procedure where the patient is at increased risk for thromboembolism, the bleeding risk is extremely low and can be easily managed.In view of narrow therapeutic index and the drug interaction between warfarin with anti-tubercular drugs like rifampicin, risk of thromboembolism significantly increases further. Warfarin should not be discontinued prior to any minor therapeutic paracentesis/procedure because the risk of thromboembolism over weighs the risk of bleeding.


How to cite this article:
Bhat S. Anticoagulation in minor therapeutic procedures: A dilemma?.Saudi J Health Sci 2013;2:138-140


How to cite this URL:
Bhat S. Anticoagulation in minor therapeutic procedures: A dilemma?. Saudi J Health Sci [serial online] 2013 [cited 2020 Aug 6 ];2:138-140
Available from: http://www.saudijhealthsci.org/article.asp?issn=2278-0521;year=2013;volume=2;issue=2;spage=138;epage=140;aulast=Bhat;type=0